I have been on proscar split into 5 for 19 weeks. At about week 14 I noticed a lot of hair loss at the back of my head in the permanent area. The hairs that fall out are full thickness/growth and have a ‘bulb’ of skin from where it was joined to my scalp. I now lose more hair from here than anywhere else on my head and running my fingers through my hair just above my neck results in 5-10 hairs to come out at once.
Would you think this is TE? And if so would you recommend me to let it run its course? It doesn’t worry me because it is the permanent area I am just curious.
For those that aren’t familiar with the “permanent zone” of hair — it is the sides and back, as seen in the remaining hair of a Norwood Class 7 balding person (see image at right). We call it the permanent zone (or “donor area”) because the hair is not effected by male pattern baldness.
I cannot say if you have telogen effluvium (TE) just from your description. It is quite unusual for finasteride to cause thinning in the permanent area… and in fact, I’ve never heard of it happening. I would go back to the doctor you received the medication from and have him/her reassess your permanent area that you are concerned about. Your description of seeing 5 to 10 hairs fall out when you run your fingers through your hair is subjective not scientific… and it will not give you the answers you need.
You should have gotten a donor hair density measurement, which shows how many hairs you have in a given area. You also should have gotten a miniaturization study evaluation to see if there were hairs that were thinning. Of course, this may be an ideal case scenario for some, but that is the standard way I run my medical practice.